Quantcast

Linezolid-associated optic neuropathy in a patient with ocular sarcoidosis.

Research paper by Katsuji K Kiuchi, Miki M Miyashiro, Chiemi C Kitagawa, Sanae S Wada

Indexed on: 19 Sep '09Published on: 19 Sep '09Published in: Japanese journal of ophthalmology



Abstract

We describe a case of bilateral linezolid-associated optic neuropathy in a patient with ocular sarcoidosis.A 70-year-old woman with sarcoidosis noted foggy vision in both eyes. Best-corrected visual acuity was 0.5 in the right eye and 0.9 in the left. No abnormality other than slight optic disc hyperemia was visible in either eye. A central scotoma in both eyes and enlargement of the blind spot in the right eye were detected by Goldmann perimetry examination, and magnetic resonance imaging demonstrated an edematous optic nerve in the right eye. Therefore, retrobulbar optic neuritis resulting from sarcoidosis was initially suspected. Sub-Tenon's capsule injection of triamcinolone acetonide along with steroid pulse therapy was given; however, best-corrected visual acuity worsened to 0.06 in the right eye and 0.08 in the left. Pulse therapy was discontinued on day 1, and the possibility of linezolid-associated optic neuropathy was speculated because linezolid had been given for methicillin-resistant Staphylococcus aureus osteomyelitis 2 years before by an orthopedist. After discontinuation of linezolid, best-corrected visual acuity improved to 0.8 in the right eye and 0.9 in the left, and the optic disc hyperemia in both eyes disappeared.Our findings demonstrate that it is important for ophthalmologists as well as physicians and orthopedists to consider the possibility of optic neuropathy caused by long-term use of linezolid.